Saturday, February 20, 2010

My Last Word on Femurs and Fosamax

I don't want to give people the wrong impression. I  just don't know that Fosamax is wrong for everyone. It might even have been good for me, at least for a short period.  To sum up:

*Some doctors now advise patients on Fosamax to take a "vacation" after they've been on the drug for 5 years. Reason: Fosamax has a half-life of 10 years. This means it stays in your body after you stop taking it. It looks like you derive no additional benefit from taking it longer than 5 years. 

*However, 5 years is not a magic number. Some femur fractures occur earlier than 5 years, but most femur fractures occur in women taking bisphosphonates (Fosamax, Boniva, Actonel, etc.) for 8 years or longer. (I took Fosamax and alendronate sodium, its generic, for nearly 10 years.)

*A blood test after 4 or 5 years can determine whether your bone-turnover markers are normal or whether the bisphosphanate you've been taking has shut the process down.

*Complain loudly to your doctor if you have persistent thigh pain.  

*Be very wary of taking Fosamax for osteopenia. For an alarming report on the agressive marketing of Fosamax, see How A Bone Disease Grew To Fit the Prescription on NPR. My sister took Fosamax for over four years for osteopenia and ended up with a fractured left femur and a hairline crack in her right femur, which was "rodded" before it could break completely. 

*Don't take my word for it. Search the Internet  using the terms "Fosamax" and "femur," and you'll pull up oodles of press articles and notices of lawsuits galore. Also, check out a report called Drugs Causing Bone Breaks? on http://my.msn.com/.

'Nuff said. It's been nearly three months since my fracture. I'm doing well, with minimal pain and stiffness. I waddle all over the place and climb stairs, albeit slowly.  I plan to continue physical therapy for another month. I now have an exercise bike. The surgeon tells me it takes a year for my type of fracture to heal completely, but I think I'm on track.

Now on with the rest of my life. 

4 comments:

Golden To Silver Val said...

Keep up the good work. Thanks for giving us all a 'heads up' on this. You know we trust our docs to give us meds that will help....but some of the long term affects are not clear and that part is scary. Take care.

Lena said...

So glad you are on track with your recovery! You have researched so much, good for you for sharing it with all of us.

I have a feeling you will recover much faster than your doctor suspects.

Ruth Hull Chatlien said...

I am grateful that you alerted us to this. My doctor has mentioned Fosamax, but didn't insist yet. I'll be asking a lot more questions.

PseudoPiskie said...

The OB/GYN suggested one of those to me but I declined. I appreciate the update on how you are doing. Sounds like all is going well. Prayers continue.